Alert archive / Wisconsin / Special Marine Warnings in 2021

Special Marine Warning 4, NWS Milwaukee, WI

June 18, 2021

NWS Milwaukee, WI issued this special marine warning at Jun 18, 2021, 2:11 AM CDT. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2021, 2:11 AM CDT (07:11 UTC)
Expired
Jun 18, 2021, 3:30 AM CDT
In force
79 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Green Bay radar (KGRB), 102 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

417 
WHUS53 KMKX 180711
SMWMKX
LMZ643-669-180830-
/O.NEW.KMKX.MA.W.0004.210618T0711Z-210618T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
211 AM CDT FRI JUN 18 2021

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE MICHIGAN NEARSHORE AND OPEN WATERS TO MID LAKE FROM SHEBOYGAN
  WI TO PORT WASHINGTON WI...

* UNTIL 330 AM CDT.

* AT 205 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 14 NM WEST OF CLEVELAND TO 19 NM WEST OF PORT
  WASHINGTON...MOVING EAST AT 35 KNOTS.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER AND SMALL HAIL. WIND GUSTS 
           WILL BE CHAOTIC, MOSTLY FROM THE SOUTHEAST BUT BRIEFLY 
           FROM THE WEST DURING THE STRONGEST PORTION OF THE STORM. 
           GUSTY SOUTHEAST WINDS WILL CONTINUE FOR AN HOUR OR TWO 
           AFTER THE STORMS.  

  SOURCE...RADAR.

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES.

* LOCATIONS IMPACTED INCLUDE...
  SHEBOYGAN
  PORT WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR IMMEDIATELY AS GUSTY WINDS AND HIGH WAVES ARE
EXPECTED.

&&

LAT...LON 4383 8710 4370 8712 4338 8714 4336 8778
      4339 8787 4349 8779 4358 8778 4368 8770
      4375 8771 4376 8770 4379 8772 4389 8773
      4390 8759
TIME...MOT...LOC 0705Z 281DEG 36KT 4388 8808 4337 8833 

HAIL...<.75IN
WIND...>34KTS

$$

GEHRING

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special marine warning went out at Jun 18, 1:41 AM CDT, 30 minutes earlier.

Area forecast discussion, Jun 18, 1:41 AM CDT, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
141 AM CDT Fri Jun 18 2021

.MESOSCALE DISCUSSION...
(Issued 141 AM CDT Fri Jun 18 2021)

A rather messy/complex early morning across southern WI. Storms
have finally ejected from southeast MN and west central WI,
forming multiple line segments. In addition, out ahead of these
lines, a few boundaries have been moving south. The initial
boundaries shift winds to a north-northeast direction, while
outflows from line segments have had more of northwesterly
component.

In spite of ample CIN, we are seeing multiple reports of gusts at
area ASOS/AWOS sites generally ranging between 40 and 50 mph. This
is likely due to attendant dry air in the sub cloud layer. While
subsevere at this point, these gusts will be good enough to down
some limbs.

With the southwesterly low level jet now increasing to 40kt,
convergence with outflow boundaries and continued lift with the
subtle mid level shortwave will keep waves of storms going through
the predawn hours. Individual line segments/cells will move west
to east, with the overall larger area of storms slowly sagging
south with time.

Instability is greatest along/south of the I-94 corridor, though
lower as you get closer to Lake Michigan. Severe threat does
continue with these more intense line segments where localized
wind gusts above 60mph are possible. Hail is possible in the more
intense updrafts, but anything severe would be fleeting and
marginal. 0-3km shear remains west to east at 40kt, and worth
keeping an eye on for a rogue mesovort with any segment that bows
to the east/northeast. Overall the severe risk should decrease as
we go through the night. Otherwise, much needed rainfall is quite
welcome.

Gagan

&&

.SHORT TERM...
(Issued 243 PM CDT Thu June 17 2021)

Tonight:

Instability and moisture is slowly increasing over our area this
afternoon. The main area to watch for initial thunderstorm
development will be in the area between La Crosse and Minneapolis.
There are already a couple storms developing in this area due to
the axis of low level frontogenesis and higher instability with
MUCAPE around 1500-2000 J/kg. Dew points are also in the low to
mid 60s along the frontal boundary in this area as seen in
observations.

The 850mb low level jet will help feed heat and moisture into this
area with discrete cells expected initially and then congealing
into a line before shifting southeast into our area. MUCAPE
values will be in the 1500-2500 J/kg range with bulk shear around
40 knots. Corfidi vectors will be from the east southeast and that
is the direction we'll expect with storms as the line develops
it's cold pool. The best timeframe for severe storms will be after
8 PM northwest of Madison and after 11pm southeast of Madison.
This timing may change as it is dependent on initial storm
development and when the driving cold pool develops. The main
concern will be damaging winds with the line of storms, any
isolated storm would have the better potential for gusty winds and
hail. Looking at 0-3km bulk shear vectors and little 0-3km MLCAPE
it doesn't look that favorable for QLCS tornadoes but can't
completely rule out any chance for a tornado. Additionally there
will be some decent rain rates with thunderstorms with some
picking up a good 1-2" with locally higher amounts possible. If
storms remain over an area for long enough there could be some
minor localized flooding. Thunderstorms will gradually clear late
tonight into early Friday morning.

Friday through Friday night:

The main through axis and cold front will be swinging through
Friday evening and overnight. There are some hints that we could
see some showers and storms during the afternoon before the front
clears the area, but didn't have enough confidence to include in
the forecast at this time. It will depend on how fast we can
recover from tonight's storms. Otherwise expect another warm and
humid day with afternoon temperatures in the 80s to low 90s and
dew points in the upper 50s to mid 60s.

RAH

&&

.LONG TERM...
(Issued 243 PM CDT Thu June 17 2021)

Saturday through Thursday:

Temperatures slightly cool for Saturday, as surface high pressure
moves through and winds stay more northerly. This will be short-
lived, as a system develops over the central/northern Plains and
lifts into the northern MN on Sunday. Winds increase out of the
south, and the heat and humidity return, with highs in the mid to
upper 80s.

A tropical system moving into the southern US on Saturday will
push a good deal of moisture in the Mid-Mississippi Valley region
and as the system starts to take shape on Sunday, the stronger
southerly winds and increasing LLJ will pull this moisture
northward. Sunday could be another chance for more widespread
rainfall, with some strong to severe potential as well. There are
still enough timing differences in the models to make the
forecast uncertain, and this is also backed up by decent spread
in the GEFS members.

Cooler temps are then expected to start the week, as a broad
longwave trough sets up over the Midwest/NE US. A few shortwaves
moving through the flow could bring a few chances for rain towards
the middle to latter half of the week, as winds start to switch
back to the south and better moisture streams back into the area.
Highs gradually warm back into the mid 80s by the end of the week.

Stumpf

&&

.AVIATION...
(Issued 949 PM CDT Thu Jun 17 2021)

Current timing of upstream storms indicate storms may reach the
northwest forecast area by around 5Z, the Madison area by 6Z, and
the Milwaukee area by 7Z. Will continue to monitor upstream
conditions and modify timing as needed. Still thinking there will
be a severe threat with these storms, with strong winds being the
primary concern. Some hail will be possible as well.

Storms should wind down in the southeast by late tonight or early
morning Fri, with dry weather and clearing skies Friday.

VFR conditions will continue into tomorrow night outside of lower
visibilites within heavy rainfall.

DDV

&&

.MARINE...
(Issued 243 PM CDT Thu June 17 2021)

Breezy south to southwest winds continue across the lake with more
southeasterly winds along the western shore. A line of
thunderstorms is expected to move across the lake this evening
with the best chances over central and southern portions of the
lake. The main concern with these storms will be strong winds and
a potential for large hail. Storms are expected to clear Friday
morning with another day of southerly winds over the lake. A cold
front will push through the region Friday night with winds
shifting to the northwest behind the front.

RAH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 17, 2:50 PM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
250 PM CDT Thu Jun 17 2021

WIZ046-047-051-052-056>060-062>072-182000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
250 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A complex of thunderstorms is expected to develop and move
southeastward through southern Wisconsin this evening and into the
overnight hours. The chance for severe storms has increased with
the concern for damaging winds and large hail. The overall tornado
threat is low. Storms will be capable of heavy rain and may cause
some localized flooding. Best to be weather aware this evening
and make sure you have a way to get warnings tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Small chances for thunderstorms may linger into Friday morning.
More chances for thunderstorms returns Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening into the
overnight hours.

LMZ643>646-182000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
250 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A complex of thunderstorms is expected to develop and move
southeastward through the nearshore waters later this evening and
into the overnight hours. Some storms may become severe, with
damaging winds the main hazard. Large hail is also possible. Keep
up with the forecast for this period.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Small chances for thunderstorms may linger into Friday morning.
More chances for thunderstorms returns Sunday afternoon and night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-182000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
250 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

Gusty south winds to 30 knots are expected over northern portions
of the lake into this evening.

A complex of thunderstorms is expected to develop and move
southeastward through the central and southern portions of Lake
Michigan later this evening and into the overnight hours. A few
storms may become severe, with damaging winds the main hazard.
Large hail is also possible. Keep up with the forecast for this
period.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Small chances for thunderstorms may linger into Friday. More
chances for thunderstorms returns Sunday afternoon and night.

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 18, 12:50 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1250 AM CDT Fri Jun 18 2021

WIZ046-047-057-058-063-180630-
Dodge-Columbia-Green Lake-Marquette-Dane-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GREEN LAKE...
COLUMBIA...NORTHEASTERN DANE...SOUTHEASTERN MARQUETTE AND
NORTHWESTERN DODGE COUNTIES...

At 1249 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Montello to near
Lodi. Movement was southeast at 45 mph.

Winds of 30 to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Sun Prairie, Portage, Windsor, Columbus, Lake Wisconsin, Deforest,
Lodi, Poynette, Pardeeville, Randolph, Fall River, Markesan, Rio,
Cambria, Fox Lake, Manchester, Arlington, Wyocena, Otsego and
Friesland.

LAT...LON 4368 8889 4363 8888 4363 8877 4316 8922
      4335 8962 4376 8927
TIME...MOT...LOC 0549Z 293DEG 40KT 4368 8926 4333 8959

CMILLER
Local storm report, Jun 18, 1:23 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
123 AM CDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND GST     7 WNW SPRING GREEN      43.21N 90.19W
06/18/2021  M51 MPH          SAUK               WI   ASOS

            51 MPH WIND GUST WITH AN OUTFLOW BOUNDARY.

&&
Special weather statement, Jun 18, 1:27 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
127 AM CDT Fri Jun 18 2021

WIZ062-063-067>069-180730-
Green-Lafayette-Rock-Iowa-Dane-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...GREEN...
SOUTHERN IOWA...ROCK AND SOUTHERN DANE COUNTIES...

At 126 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles east of Dodgeville to near
Mineral Point. Movement was east at 55 mph.

Winds of 40 to 50 mph are possible with a gust front in association
with these storms.

Locations impacted include...
Janesville, Beloit, Fitchburg, Stoughton, Monroe, Verona, Oregon,
South Beloit, Milton, Edgerton, Evansville, Dodgeville, Brodhead,
Mineral Point, Darlington, Belleville, New Glarus, Clinton,
Orfordville and Brooklyn.

LAT...LON 4251 9043 4299 9043 4298 8901 4285 8901
      4285 8888 4249 8886
TIME...MOT...LOC 0626Z 285DEG 46KT 4298 8995 4284 9023

CMILLER
Special weather statement, Jun 18, 1:49 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
149 AM CDT Fri Jun 18 2021

WIZ051-052-058-180715-
Dodge-Sheboygan-Fond Du Lac-

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FOND DU LAC...
NORTHEASTERN DODGE AND SOUTHWESTERN SHEBOYGAN COUNTIES...

At 149 AM CDT, a strong thunderstorm was located near Fond Du Lac,
moving east at 50 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Fond Du Lac, Plymouth, North Fond Du Lac, Lomira, Campbellsport,
Oakfield, Ashford, Byron, Eden, Cascade, Brownsville, Beechwood,
Dundee, Waucousta, Batavia, Town of Forest and New Fane.

LAT...LON 4376 8798 4354 8805 4354 8828 4363 8859
      4380 8852
TIME...MOT...LOC 0649Z 281DEG 43KT 4370 8843

CMILLER
Special weather statement, Jun 18, 1:59 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
159 AM CDT Fri Jun 18 2021

WIZ051-052-058>060-180745-
Dodge-Sheboygan-Washington-Ozaukee-Fond Du Lac-

...A STRONG THUNDERSTORM WILL AFFECT OZAUKEE...EASTERN FOND DU LAC...
WASHINGTON...NORTHEASTERN DODGE AND SHEBOYGAN COUNTIES...

At 159 AM CDT, a strong thunderstorm was located near Lomira, or 8
miles northwest of Kewaskum, moving east at 40 mph.

Winds of 40 to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sheboygan, Fond Du Lac, West Bend, Mequon, Hartford, Grafton,
Cedarburg, Port Washington, Plymouth, Sheboygan Falls, Jackson,
Mayville, Slinger, Saukville, Kewaskum, Howards Grove, Oostburg,
Lomira, Belgium and Fredonia.

LAT...LON 4368 8770 4357 8779 4349 8779 4338 8787
      4330 8789 4325 8792 4339 8861 4394 8832
      4394 8816 4389 8816 4389 8773 4381 8773
      4376 8770 4374 8771
TIME...MOT...LOC 0659Z 291DEG 35KT 4360 8837

CMILLER

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:14 AM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk37 min
Jun 18, 12:50 AM CDTSpecial Weather StatementMKXColumbia40 min
Jun 18, 1:27 AM CDTSpecial Weather StatementMKXGreen, Lafayette, Rock63 min
Jun 18, 1:49 AM CDTSpecial Weather StatementMKXFond du Lac26 min
Jun 18, 1:59 AM CDTSpecial Weather StatementMKXOzaukee, Sheboygan, Washington46 min
Jun 18, 2:47 AM CDTSpecial Weather StatementMKXIowa28 min
Jun 18, 3:09 AM CDTSpecial Weather StatementMKXRock36 min

Nearby

Special Marine Warnings in Wisconsin, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.